J Clin Med Res
Journal of Clinical Medicine Research, ISSN 1918-3003 print, 1918-3011 online, Open Access
Article copyright, the authors; Journal compilation copyright, J Clin Med Res and Elmer Press Inc
Journal website http://www.jocmr.org

Case Report

Volume 4, Number 3, June 2012, pages 206-208


The Underlying Mechanisms for Olanzapine-induced Hypertriglyceridemia

Hiroki Adachia, d, Hidekatsu Yanaia, b, d, e, Yuji Hirowataric

aDepartment of Internal Medicine, National Center for Global Health and Medicine, Kohnodai Hospital, Chiba 272-8516, Japan
bClinical Research Center, National Center for Global Health and Medicine, Kohnodai Hospital, Chiba 272-8516, Japan
cBioscience Division, Tosoh Corporation, Kanagawa, Japan
dHiroki Adachi and Hidekatsu Yanai contributed equally to this study.
eCorresponding author: Hidekatsu Yanai, Department of Internal Medicine, National Center for Global Health and Medicine, Kohnodai Hospital, 1-7-1 Kohnodai, Chiba 272-8516, Japan

Manuscript accepted for publication December 29, 2011
Short title: Mechanisms for Olanzapine-induced Hypertriglyceridemia
doi: https://doi.org/10.4021/jocmr802w

Abstract▴Top 

Olanzapine is an efficacious antipsychotic drug often used in the treatment for schizophrenia or bipolar disorder, however, sometimes induces metabolic disorders. We will introduce a patient with bipolar disorder, who has been treated by olanzapine and showed severe hypertriglyceridemia. As a result of measurements of parameters associated with lipid metabolism, very-low density lipoprotein was most important lipoprotein for olanzapin-induced hypertriglyceridemia. The cessation of olanzapine significantly decreased high-sensitivity C-reactive protein and increased adiponectin, proposing that inflammation and reduced adiponectin level may be associated with olanzapin-induced hypertriglyceridemia.

Keywords: Adiponectin; Hypertriglyceridemia; Inflammation; Olanzapine

Introduction▴Top 

Olanzapine is an efficacious antipsychotic drug often used in the treatment for schizophrenia or bipolar disorder, however, sometimes induces metabolic disorders such as obesity and hypertriglyceridemia [1, 2]. We will introduce a patient with bipolar disorder, who has been treated by olanzapine and showed severe hypertriglyceridemia. Here, we will show the changes in levels of triglyceride (TG), TG-rich lipoproteins, lipoprotein lipase (LPL), adiponectin, and high-sensitivity C-reactive protein (hs-CRP) at 1 and 2 months after the cessation of olanzapine, which may advance the understanding of the underlying mechanisms for olanzapine-induced hypertriglyceridemia.

Case Report▴Top 

A 40-year-old man was referred to our department due to severe hypertriglyceridemia (TG: 1,598 mg/dl) in August 2010. His body weight was 67 kg and height 170 cm (BMI: 23.2 kg/m2). At the age of 23 he has been diagnosed as bipolar disorder, and the treatment using olanzapine started in March 2008. He has been treated by using levomepromazine (10 mg/day), lithium carbonate (800 mg/day), flunitrazepam (2 mg/day) and olanzapine (10 mg/day). After the cessation of olanzapine, he was treated by levomepromazine (10 mg/day), lithium carbonate (800 mg/day), flunitrazepam (2 mg/day) and quetiapine fumarate (50 mg/day). Cessation of taking olanzapine did not change his body, however, promptly decreased serum TG level (Fig. 1). To understand which TG-rich lipoprotein is important for olanzapine-induced hypertriglyceridemia, we measured each lipoprotein fraction by the newly developed anion-exchange high-performance liquid chromatography [3]. Serum very low-density lipoprotein cholesterol (VLDL-C) level was remarkably high during the olanzapine use, and was also promptly decreased after the cessation of olanzapine, and the decrease of VLDL-C almost paralleled the decrease of TG (Fig. 1). Serum levels of other TG-rich lipoproteins, intermediate-density lipoprotein (IDL)-C and chylomicron (CM)-C, decreased at one month after the cessation, however, again increased slightly at two months after the cessation (Fig. 1). Serum LPL levels increased at one month after the cessation, however, again decreased slightly at two months after the cessation (Fig. 2). Serum adiponectin level was constantly increased, and hs-CRP level was constantly and significantly decreased after the cessation of olanzapine (Fig. 2).

Figure 1.
Click for large image
Figure 1. Changes in triglyceride (TG), very low-density lipoprotein-cholesterol (VLDL-C), intermediate-density lipoprotein-cholesterol (IDL-C) and chylomicron-cholesterol (CM-C) at 1 month (m.) and 2 months (m.) after the cessation of olanzapine.
Discussion▴Top 

Present study suggested that VLDL is most important TG-rich lipoprotein for olanzapine-induced hypertriglyceridemia. The association of defective LPL activity to an increase in VLDL may be limited, which is supported by the small increase of LPL and the small decrease of IDL-C and CM-C after the cessation of olanzapine. The cessation of olanzapine leads to a significant decrease in hs-CRP and increase in adiponectin, proposing that the main underlying mechanism for olanzapine-mediated increase in VLDL may be olanzapine-induced inflammation and reduced adiponectin. Briefly, olanzapine may induce inflammation and reduce adiponectin, leading to activation of hormone-sensitive lipase which hydrolyzes TG to free fatty acids (FFA) [4]. Increased circulating FFA may enter the liver, resulting in hepatic overproduction of VLDL.

In conclusion, our study demonstrated that VLDL is most important TG-rich lipoprotein for olanzapine-induced hypertriglyceridemia. The cessation of olanzapine leads to a significant decrease in hs-CRP and increase in adiponectin, proposing that inflammation and reduced adiponectin level may be associated with olanzapine-induced hypertriglyceridemia.

Acknowledgment

This work was supported by the Grant of National Center for Global Health and Medicine (22-120).


References▴Top 
  1. McGlashan TH, Zipursky RB, Perkins D, Addington J, Miller T, Woods SW, Hawkins KA, et al. Randomized, double-blind trial of olanzapine versus placebo in patients prodromally symptomatic for psychosis. Am J Psychiatry. 2006;163(5):790-799.
    pubmed
  2. Sheitman BB, Bird PM, Binz W, Akinli L, Sanchez C. Olanzapine-induced elevation of plasma triglyceride levels. Am J Psychiatry. 1999;156(9):1471-1472.
    pubmed
  3. Hirowatari Y, Yoshida H, Kurosawa H, Doumitu KI, Tada N. Measurement of cholesterol of major serum lipoprotein classes by anion-exchange HPLC with perchlorate ion-containing eluent. J Lipid Res. 2003;44(7):1404-1412.
    pubmed
  4. Horrillo R, Gonzalez-Periz A, Martinez-Clemente M, Lopez-Parra M, Ferre N, Titos E, Moran-Salvador E, et al. 5-lipoxygenase activating protein signals adipose tissue inflammation and lipid dysfunction in experimental obesity. J Immunol. 2010;184(7):3978-3987.
    pubmed


This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Journal of Clinical Medicine Research is published by Elmer Press Inc.

 

Browse  Journals  

 

Journal of Clinical Medicine Research

Journal of Endocrinology and Metabolism

Journal of Clinical Gynecology and Obstetrics

 

World Journal of Oncology

Gastroenterology Research

Journal of Hematology

 

Journal of Medical Cases

Journal of Current Surgery

Clinical Infection and Immunity

 

Cardiology Research

World Journal of Nephrology and Urology

Cellular and Molecular Medicine Research

 

Journal of Neurology Research

International Journal of Clinical Pediatrics

 

 
       
 

Journal of Clinical Medicine Research, monthly, ISSN 1918-3003 (print), 1918-3011 (online), published by Elmer Press Inc.                     
The content of this site is intended for health care professionals.
This is an open-access journal distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License, which permits unrestricted
non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Creative Commons Attribution license (Attribution-NonCommercial 4.0 International CC-BY-NC 4.0)


This journal follows the International Committee of Medical Journal Editors (ICMJE) recommendations for manuscripts submitted to biomedical journals,
the Committee on Publication Ethics (COPE) guidelines, and the Principles of Transparency and Best Practice in Scholarly Publishing.

website: www.jocmr.org   editorial contact: editor@jocmr.org
Address: 9225 Leslie Street, Suite 201, Richmond Hill, Ontario, L4B 3H6, Canada

© Elmer Press Inc. All Rights Reserved.